Florida, 2003Damaging Wind in Florida, May 2, 2003
May 2, 2003 · NWS MFL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 2, 2:05 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, May 2, 2:05 PM EST, 1 hour 50 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
305 PM EDT FRI MAY 2 2003
CURRENTLY...SFC LOW OFF THE CAROLINAS WITH LOW LVL TROUGH EXTENDING
SSW THROUGH ANDROS. SATELLITE VIS IMAGES SHOWING EXTENSIVE
CLOUDINESS NEAR AND DOWNSTREAM THE AXIS OF THIS TROUGH. DRY AIRMASS
SITTING OVER SOUTH FLORIDA...HOWEVER A LINE OF SHWRS/TSTMS HAS
DEVELOPED OVER MIAMI-DADE PRODUCING WIND GUSTS GREATER THAN 28 KTS
AT THE OFFICE.
SHORT TERM...SFC LOW WILL CONTINUE TO MOVE NE JUST OF ERN SEA BOARD.
ANOTHER LOW AND ASSOCIATED FRONT WILL MOVE SE THROUGH S FL PENINSULA
THROUGH SUNDAY....HOWEVER ANY WX ASSOCIATED WITH THIS SYSTEM WILL
REMAIN AWAY FROM OUR AREA. A HIGH PRESSURE RIDGE WILL THEN BUILD
OVER THE WRN ATLANTIC AND ACROSS OUR AREA THROUGH THE REST OF THE
EXTENDED FORECAST PERIOD. WILL KEEP A SLIGHT CHANCE OF SHWRS/TSTMS
THROUGH THE PERIOD MAINLY INLAND AREAS TO ACCOUNT FOR AFTERNOON SEA
BREEZES AND DIURNAL HEATING EFFECTS.
MARINE...WINDS SHOULD BE LIGHT AND VARIABLE FOR THE MOST PART AS THE
PRESSURE GRADIENT REMAIN FAIRLY RELAXED THROUGH THE SHORT TERM. A
SLIGHT INCREASE IN WIND SPEED WILL BE INDICATED TUE AND WED AS THE
HIGH PRESSURE RIDGE BUILDS WESTWARD JUST NORTH OF THE AREA BUT
STILL...WINDS AND SEAS SHOULD REMAIN WELL BELOW SCA CRITERIA.
FIRE WEATHER...MEAN RH TO REMAIN WELL ABOVE 35% THROUGH THE PERIOD.
PBI BB 069/088 071/088 073 22020
FLL BB 073/088 074/088 076 22020
MIA BB 074/089 073/089 076 00020
APF BB 071/086 071/086 071 00020
.MIA...NONE.
GARCIA
Hazardous weather outlook, May 2, 4:00 AM EST, 11 hours 55 minutes before
FLZ063-066>075-021500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
500 AM EDT FRI MAY 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY
...AFTERNOON THUNDERSTORMS EXPECTED MAINLY INTERIOR AND EAST...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO
AFFECT THE EAST COAST METROPOLITAN AREAS...WHILE IN THE INTERIOR AND
WEST COAST AREAS...WIDELY SCATTERED AFTERNOON SHOWERS AND THUNDER
-STORMS CAN BE EXPECTED.
STEERING WINDS WILL MOVE THE ACTIVITY FROM WEST TO EAST ACROSS THE
PENINSULA AND THE WEST COAST ACTIVITY WILL BE INLAND.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE THE OCCASIONAL CLOUD
TO GROUND LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 2, 1:53 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
253 PM EDT FRI MAY 2 2003
FLZ074-021930-
253 PM EDT FRI MAY 2 2003
STRONG THUNDERSTORMS WILL MOVE THROUGH EASTERN MIAMI DADE COUNTY
FROM THE WEST KENDALL AREA EAST TO THE MIAMI BEACH AREA. THESE
STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH.
MOVEMENT WILL BE TO THE EAST SOUTHEAST AT 10 MPH.
RADER
Thunderstorm Wind, Miami-Dade
- When
- May 2, 3:55 PM EST
- Where
- Miami-Dade County, Key Biscayne
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 25.667, -80.217
A thunderstorm wind gust of 64 knots was measured at AOML. A sea grape tree was blown down on the Rickenbacker Causeway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 2, 20039 injured · $2.8 million · 2.75 in hail · 145 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$2.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.4 million · 2.5 in hail · 1 event
- Tornado and Hail in South Carolina, May 2, 20031 injured · $250,000 · F1 · 2 events
- Hail and Damaging Wind in North Carolina, May 2, 2003$1.0 million · 1 in hail · 2 events
- Hail in Alabama, May 2, 2003$1.0 million · 2.75 in hail · 1 event
- Damaging Wind in Alabama, May 2, 2003$800,000 · 70 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 2, 2003$255,000 · 1.75 in hail · 2 events
- Damaging Wind in North Carolina, May 2, 2003$250,000 · 70 kt wind · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 1.75 in hail · 1 event
- Hail in Alabama, May 2, 2003$250,000 · 4.5 in hail · 1 event
- Damaging Wind in North Carolina, May 2, 20032 injured · $100,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350835.